Format

Send to

Choose Destination
See comment in PubMed Commons below
J Cardiovasc Pharmacol. 1992 May;19(5):670-3.

Effects of nifedipine and indomethacin on cough induced by angiotensin-converting enzyme inhibitors: a double-blind, randomized, cross-over study.

Author information

  • 1Department of Internal Medicine and Therapeutics, University of Pavia, Italy.

Abstract

Prostaglandins (PG) have been suggested to play a role in the genesis of cough induced by angiotensin-converting enzyme inhibitors (ACE-I) and that inhibition of PG synthesis can reduce or abolish the incidence of this side effect. Moreover, experimental and clinical data suggest that nifedipine, a dihydropyridine Ca antagonist, can inhibit PG synthesis. Therefore, we wished to determine whether nifedipine can reduce cough induced by ACE-I as compared with indomethacin, a known inhibitor of PG synthesis. Fourteen hypertensive patients who developed cough during captopril chronic therapy randomly received slow-release nifedipine 20 mg twice daily (b.i.d.), indomethacin 50 mg b.i.d., and placebo b.i.d. for 1 week in a double-blind, cross-over design. At the end of each treatment phase, cough was evaluated by a self-administered questionnaire containing an ordinal scale for daily cough intensity and frequency. Indomethacin abolished or markedly reduced cough induced by ACE-I, whereas nifedipine reduced it but to a lesser degree. These findings suggest that PG can play a role in cough caused by ACE-I, and a dihydropyridine Ca antagonist can reduce the occurrence of this side effect.

PMID:
1381763
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk